Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 89, NWS Tallahassee, FL

April 3, 2012Leon County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 3, 2012, 3:56 PM EDT for Leon County, Florida. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2012, 3:56 PM EDT (19:56 UTC)
Expired
Apr 3, 2012, 4:30 PM EDT
In force
34 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Leon County, FL

The radar

The Tallahassee radar (KTLH), 16 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 4:08 PM EDTTSTM WND DMG1 Sw Pisgah Church, FLTREE DOWN NEAR CENTERVILLE ROAD AND TREASURE OAKS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.9 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 984 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
984 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

829 
WUUS52 KTAE 031956
SVRTAE
FLC073-032030-
/O.NEW.KTAE.SV.W.0089.120403T1956Z-120403T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
356 PM EDT TUE APR 3 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LEON COUNTY IN FLORIDA...

* UNTIL 430 PM EDT

* AT 354 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR TALLAHASSEE...OR NEAR GOVERNORS
  SQUARE MALL...AND MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MACON
  COMMUNITY PARK...TOM BROWN PARK...FALLSCHASE...MACLAY STATE
  GARDENS...RALFORD GREENWAY...KILLEARN ESTATES...APALACHEE REGIONAL
  PARK...CHAIRES...BRADFORDVILLE...KILLEARN LAKES...PISGAH CHURCH AND
  BAUM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3060 8421 3050 8404 3042 8415 3038 8425
      3046 8433
TIME...MOT...LOC 1956Z 237DEG 16KT 3044 8425

$$

15-HARRIGAN
1 follow-up statement
363 
WWUS52 KTAE 032011
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
411 PM EDT TUE APR 3 2012

FLC073-032030-
/O.CON.KTAE.SV.W.0089.000000T0000Z-120403T2030Z/
LEON FL-
411 PM EDT TUE APR 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR CENTRAL LEON COUNTY...

AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR FALLSCHASE...MOVING
NORTHEAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PISGAH
CHURCH AND BAUM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3049 8425 3059 8419 3050 8404 3042 8415
      3041 8417
TIME...MOT...LOC 2011Z 237DEG 16KT 3048 8418

$$
15-HARRIGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:34 PM EDT, 22 minutes earlier.

Area forecast discussion, Apr 3, 3:34 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
334 PM EDT Tue Apr 3 2012

...A FEW SEVERE STORMS ARE POSSIBLE ON THURSDAY...

.NEAR TERM...
(Tonight) Satellite imagery shows there is still a system of
clouds associated with the upper level impulse in the eastern
Panhandle/western Big Bend. Local radar imagery shows however that
the thunderstorms associated with this system are small but fairly
strong. The main threat with these storms is small hail and
damaging winds. The system is still moving to the northeast.
Chances of rain will decrease later this evening. Lows tonight
will be in the lower 60s.

.SHORT TERM...
(Wednesday through Thursday night) The main item of interest in the
short term is the system expected to affect the area on Thursday. An
upper level low is expected to move from Oklahoma on Wednesday
through the southeast states on Thursday into Thursday night. The
12z GFS shows a 1005-1007 mb surface low and associated cold front
moving through Alabama on Thursday afternoon. Ahead of this low, the
airmass is expected to be warm and unstable with dewpoints in the
mid 60s and a wide area of SBCAPE values between 1500-2000 j/kg. Mid
level lapse rates are also forecast to be fairly steep around
6.5-7.0 C/km. Deep layer shear values from the GFS and NAM are
forecast to be between 30 and 40 knots with 0-1 km shear around 20
knots. These factors point to the possibility of a few strong to
severe storms on Thursday and Thursday evening. Future model runs
will better refine the timing and magnitude of this threat, but
there does appear to be at least some threat.

.LONG TERM...
(Friday through Monday) Models coming into better agreement as GFS
now farther swd bringing it more in line with ECMWF so forecast
confidence is higher than 24hrs ago. NAM similar to GFS but
slower. Will still favor the slightly farther south and more
aggressive solution of ECMWF/ Canadian for both upper/lower
features as they have maintained consistent track in recent days.

Thus, large scale longwave pattern remains fairly amplified to
commence extended period, especially with persistent omega block
type setup. This is highlighted by a trough over Wrn third of CONUS,
ridging ewd from Canadian Plains swd thru LA, then a trough ewd into
wrn Atlc with axis from low over Canadian Maritimes SWWD to low over
Nrn AL/GA then into W/Cntrl gulf of Mex. At surface, ridging over
Wrn Atlc WWD across Cntrl N/Gulf. Low across N AL/GA border with
warm front ESE across Srn GA and trailing cold front bisecting CWA.
Thus expect SWLY flow enhancing deeper layer moisture yielding
chance of rain Thurs night, and into Fri especially SE third of CWA.
Aided by shortwave dropping SEWD from TN Valley, 35-45 kts of deep
layer shear is expected to support updrafts so some storms could be
strong to isold severe with gusty winds and hail. locally heavy rain
is also possible.

During the rest of the period, blocking high over Nrn Atlc should
weaken sufficiently allowing Nrn GA low to move EWD opening up
into wave and exiting coast by Fri early eve. All this will help
dislodge persistent ern trough and allow upstream ridge to
overspread Gulf region. Ridge axis will move slowly EWD thru period
to dominate region into Monday. At surface, low moves rapidly into
Atlc with trailing front ejecting SEWD of local area Fri aftn/eve.
In its wake, strong high pressure over Great Lakes builds rapidly
ewd then down the Ern seaboard with a drier and cooler airmass and
local gradients tightening producing breezy NE winds thru weekend.
This will also likely create marine advisory conditions thru
Saturday when surface ridge elongates and weakens. a weak surface
front moves across area on Monday but with mid/upper ridge
dominating, it brings mainly increase in clouds but only a small
chance of rain.

Will go with mid-high sct pops Thurs night, wdly sct-low sct on Fri
then nil pops until wdly sct again on Mon. With local area in warm
sector with ample clouds thru Fri then switching to cooler
relatively cloud free into Monday, min temps will commence around 10
degrees above normal dropping a few degrees each day to near
seasonable numbers by Sunday night. Max temps will commence around 5
degrees above climo then drop to at or slightly above climo thru
Monday. Avg inland min/max temps are 50/77 degrees.

&&

.AVIATION...
VFR conditions this afternoon and evening. CIGs and VISBYs will
start declining around 8-9 UTC as BR starts to set in again
overnight. Conditions should start improving around 14 UTC
although there will be some low level clouds resistant to lift
again.

&&

.MARINE...
Winds and seas are expected to remain relatively low through
Wednesday, except for a slight increase in the afternoon hours near
the coast in association with the seabreeze. Onshore winds and seas
will increase on Thursday as a front approaches from the west. Winds
will turn offshore as the front passes on Friday and are expected to
remain offshore through the weekend.

&&

.FIRE WEATHER...
Scattered showers and thunderstorms associated with an upper
level disturbance will be possible this evening and into
Wednesday. Southerly flow behind this system will keep the airmass
moist enough to prevent fire weather conditions from occurring
this week. A stronger system will approach the area on Thursday
leading to more widespread shower and thunderstorm potential.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   61  86  67  83  63 /  20  20  10  60  50
Panama City   65  81  69  78  66 /  30  20  20  60  50
Dothan        62  87  67  83  59 /  30  30  30  60  50
Albany        61  87  66  82  60 /  30  30  20  60  50
Valdosta      61  85  65  83  62 /  20  30  20  60  50
Cross City    62  83  66  82  64 /  20  20  10  60  50
Apalachicola  65  81  68  77  67 /  20  10  10  60  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

Near Term...Moore/Godsey
Short Term...DVD
Long Term...Block
Aviation...Moore/Godsey
Fire Wx...Godsey
Hazardous weather outlook, Apr 3, 4:05 AM EDT, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
405 AM EDT TUE APR 3 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-040815-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
405 AM EDT TUE APR 3 2012 /305 AM CDT TUE APR 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

PATCHY FOG IS POSSIBLE THIS MORNING. OTHERWISE...ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY.
CONDITIONS DO NOT APPEAR FAVORABLE FOR WIDESPREAD SEVERE
STORMS...BUT A STORM OR TWO COULD BRIEFLY APPROACH SEVERE
LEVELS...WITH MARGINALLY DAMAGING WIND GUSTS OR HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED
WEDNESDAY. CONDITIONS DO NOT APPEAR FAVORABLE FOR WIDESPREAD
SEVERE STORMS...BUT A STORM OR TWO COULD BRIEFLY APPROACH SEVERE
LEVELS. A MORE ORGANIZED SEVERE STORM THREAT IS POSSIBLE THURSDAY
AS THE WINDS ALOFT INCREASE AHEAD OF A SLOWLY APPROACHING COLD
FRONT. HOWEVER...IT IS NOT YET CLEAR WHETHER THIS COLD FRONT WILL
BE STRONG ENOUGH TO ORGANIZE THE STORMS INTO A WELL DEFINED THREAT
AREA. PLEASE MONITOR FUTURE FORECASTS FOR MORE INFORMATION ABOUT THE
POTENTIAL FOR SEVERE STORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

In the hours before

Local storm report, Apr 3, 3:28 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
328 PM EDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     TSTM WND DMG     1 ESE TALLAHASSEE COML  30.54N 84.36W
04/03/2012                   LEON               FL   911 CALL CENTER

            TREE DOWN BLOCKING OLD BAINBRIDGE NEAR THE INTERSECTION
            OF BRYANT STREET AND OLD BAINBRIDGE. ALSO PEA SIZED HAIL
            IN THE AREA.

&&

DVD
Local storm report, Apr 3, 3:29 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
329 PM EDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     TSTM WND DMG     1 SE TALLAHASSEE COML A 30.53N 84.36W
04/03/2012                   LEON               FL   LAW ENFORCEMENT

            TREE DOWN BLOCKING OLD BAINBRIDGE ROAD NEAR THE
            INTERSECTION OF JACKSON COVE ROAD AND OLD BAINBRIDGE.

&&

DVD
Local storm report, Apr 3, 3:39 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
339 PM EDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     TSTM WND DMG     2 NNE TALLAHASSEE       30.47N 84.27W
04/03/2012                   LEON               FL   EMERGENCY MNGR

            TREE DOWN NEAR BETTON AND MARION AVE NEAR LAKE WINTHROP
            PARK

&&

DVD
Local storm report, Apr 3, 3:40 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
340 PM EDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     TSTM WND DMG     2 SSE TALLAHASSEE       30.41N 84.27W
04/03/2012                   LEON               FL   EMERGENCY MNGR

            TREE DOWN ON KENDALL DRIVE

&&

DVD
Local storm report, Apr 3, 3:48 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
348 PM EDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     TSTM WND DMG     2 E ORCHARD POND        30.59N 84.29W
04/03/2012                   LEON               FL   EMERGENCY MNGR

            TREE ON A CAR NEAR INTERSECTION OF NORTH MERIDIAN AND
            ORCHARD POND ROAD.

&&

DVD
Local storm report, Apr 3, 3:49 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
349 PM EDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     TSTM WND DMG     1 SE TALLAHASSEE COML A 30.53N 84.36W
04/03/2012                   LEON               FL   LAW ENFORCEMENT

            TREE DOWN BLOCKING OLD BAINBRIDGE ROAD NEAR THE
            INTERSECTION OF JACKSON COVE ROAD AND OLD BAINBRIDGE.
            UPDATE...POSSIBLE INJURIES IN THE VICINITY NEAR
            INTERSECTION WITH ANNETTE DRIVE.

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:19 AM EDTSpecial Marine WarningTAE86 min
Apr 3, 3:02 PM EDTSevere Thunderstorm WarningTAEGadsden, Leon, Wakulla28 min
Apr 3, 3:20 PM EDTSevere Thunderstorm WarningTAEGadsden, Leon25 min
Apr 3, 3:26 PM EDTSevere Thunderstorm WarningTAEJefferson, Leon34 min
Apr 3, 3:28 PM EDTSevere Thunderstorm WarningTAEWakulla32 min
Apr 3, 3:38 PM EDTSevere Thunderstorm WarningTAEGadsden, Leon37 min
Apr 3, 3:48 PM EDTSevere Thunderstorm WarningTAEJefferson, Leon27 min
Apr 3, 4:06 PM EDTSevere Thunderstorm WarningTAEJefferson, Leon24 min
Apr 3, 4:16 PM EDTSevere Thunderstorm WarningTAEJefferson, Leon29 min
Apr 3, 4:22 PM EDTSpecial Weather StatementTAEWashington38 min
Apr 3, 4:28 PM EDTSevere Thunderstorm WarningTAEJefferson, Leon32 min
Apr 3, 4:57 PM EDTSevere Thunderstorm WarningTAEJefferson33 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.